In the last hundred years, we've seen mind-boggling advances in medical treatment. In 1900, the leading causes of death in the U.S. included flu, pneumonia and gastrointestinal infections. Today, people rarely die of common illnesses like these. They're even less likely to die of nutritional deficiencies.
Video of the Day
Not only that, but we can alleviate many less-deadly (yet bothersome) complaints like allergies, stomach upset and headaches. The downside is that we end up popping a lot of pills to accomplish this.
In fact, according to recent research, in any given month between 2007 and 2010, almost 50 percent of Americans had taken a prescription drug, often more than one. Almost half of our coaching clients are taking some type of medication when they come to us, and sometimes those medications can make it harder for them to lose weight or improve their overall fitness.
Who Takes What
Women take more hormones (especially in the form of birth-control pills). They also experience autoimmune diseases, migraines, anxiety and depression more often than men. So it's no surprise that women are more likely than men to take prescription medications.
But don't feel too smug, gentlemen. More than one-third of you also take some kind of medicine. You're popping plenty of pills for your cholesterol, high blood pressure and upset stomachs.
These medications can be life-changers and lifesavers. So if your doctor has prescribed them, don't stop taking them. But you do want to be aware of possible side effects and how those could complicate your goals to lose weight or gain muscle. That way, you'll be more in control of your overall health.
Here are the top five drugs our clients take, along with their possible side effects:
1. Anti-Depressant/Anti-Anxiety Drugs
Depression and anxiety are serious illnesses, and suicide is one of the top causes of death today. We're lucky to have access to new medications that combat these conditions.
Unfortunately, many of these medications can also cause weight gain, which is a problem if you're hoping to lose or maintain weight. Some people seem less affected by weight gain than others. Sometimes one drug will cause problems, but another will not. So if you're taking one of these medications, you and your doctor may need to experiment a bit with the specific formulation.
If you have high blood pressure, your doctor may have warned you that it increases your risk for heart attack and stroke. Hypertension rarely causes bothersome symptoms. But just because it's quiet doesn't mean it can't harm you.
Anti-hypertensive drugs work by dilating your blood vessels, providing a bigger "pipe" for blood to flow through. Unfortunately, the system they affect is also involved in things like fluid/electrolyte balance and cardiac regulation. So these medicines can have significant side effects, including gastrointestinal problems like upset stomach, diarrhea, nausea, vomiting and jaundice as well as dizziness.
For most folks, feeling sick or dizzy means a lousy workout. If you're experiencing issues, talk to your doctor about your medication.
3. Birth-Control Drugs
Family planning has revolutionized our lives. In fact, according to the Centers for Disease Control and Prevention, it's one of the top 10 public-health achievements of the 20th century.
Side effects of birth-control hormones differ by formulation and brand. Also, synthetic hormones may give rise to different side effects than bio-identical hormones. Dosage and delivery methods (e.g., oral, injections, implants, transdermal, etc.) can further complicate the picture.
But, in general, we've found that most women taking synthetic hormones will have trouble losing fat. That includes the most common commercial preparations.
If you're taking birth-control drugs, your doctor probably told you that they can put you at greater risk for circulatory and cardiovascular problems, including high blood pressure, blood clots and stroke.
What many doctors don't know is that these medications can also cause significant nutrient interactions. In particular, they can deplete vitamins B-1, B-2, B-3, B-6, B-12, folic acid and vitamin C as well as magnesium, selenium and zinc.
Perhaps as a result, they can lead to reduced immunity. So women using birth-control hormones need to take special care to eat a rich and balanced diet.
Statins lower blood cholesterol levels by reducing the amount of cholesterol your liver produces. High cholesterol puts you at greater risk for hardening of the arteries. Yet cholesterol is actually crucial to every cell in your body. That's why changing cholesterol balance can have far-reaching effects.
In particular, statins may cause headaches, nausea, vomiting, constipation, diarrhea, weakness and muscle pain. That last side effect is probably one that will trouble you if you're hoping to gain muscle or improve strength. It's particularly noticeable with increasing age.
5. Thyroid Drugs
Hypothyroidism, or an underactive thyroid, is one of the most widespread hormonal disturbances, and it's especially common in women. Major symptoms include fatigue and weight gain. It can be successfully treated with synthetic replacement hormones, and usually these medications are well tolerated. But sometimes they can contribute to gastrointestinal problems like diarrhea. Some patients also experience circulatory or cardiovascular problems, such as increased pulse or heart rate, chest pain and heat intolerance.
Women may suffer menstrual irregularities. Thyroid medications can also deplete iron, which leads to anemia, weakness, fatigue, hair loss, brittle nails and a weaker immune system, all of which can make it a bit tougher for you in the gym.
If you're taking any of these medications and you're noticing side effects like the ones I've listed, don't despair. Instead, be an informed patient and consumer.
- Research your medication choices and talk to your pharmacist and/or doctor. There may be other options available.
- Be patient. Sometimes side effects are temporary.
- Experiment with different kinds of exercise to find one that works for you now.
- Eat a healthy diet of mostly whole, unprocessed foods, including plenty of fruits and vegetables.
- Consider coaching. Exercise and good nutrition can sometimes help you reduce or get off medications. But you may want some help at the start: A good coach can work with your current medications to help you get the best possible results for your body.
For many folks, medications can mean the difference between a good -- or functional -- day and a horrible day. If you're on medications, you probably have some well-founded concerns about your health.
Also, you should always discuss possible changes in medication with your doctor and/or pharmacist. Knowledge is power. And understanding the full effects of your medications can only lead to better overall health.
Want help finding the best exercise, eating and lifestyle advice for you? Download these free starter kits for men and women:
Readers -- Are you taking any medications that affect your fitness goals? Did you know that certain medications could have an effect on your workout? If you're on medication, have you been able to get off of them by eating healthier and getting fit? Leave a comment below and let us know.
John Berardi, Ph.D., is a founder of Precision Nutrition, the world's largest online nutrition coaching company. He also sits on the health and performance advisory boards of Nike, Titleist and Equinox. In the past five years, Dr. Berardi and his team have personally helped more than 30,000 people improve their eating, lose weight and boost their health through their renowned Precision Nutrition Coaching program.